Georgia, 2003

Hail in Georgia, March 20, 2003

March 20, 2003 · NWS JAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 20, 9:25 AM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Mar 20, 9:25 AM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
925 AM EST THU MAR 20 2003

PUBLIC...WILL KEEP THIS BRIEF AS STRONG TO SVR STORMS NOW MOVING
INTO NW CWA (COUNTY WARNING AREA). TOR WATCH NUMBER 65 IN EFFECT TIL
3 PM FOR ALL OF SE GA ZONES. STORMS CONTINUE TO MOVE NE ALONG SQUALL
LINE WITH GOOD ROTATIONAL SIGNATURES (SOME ELEVATED). UPDATED ZONES
WITH NEW WATCH INFO...AS WELL AS INCREASES IN GA CLOUDS AND POPS AND
MINOR ADJUSTMENTS ELSEWHERE. 12Z SOUNDING SHOWS THAT REMAINDER OF
AREA COULD BECOME ACTIVE THIS AFTN...EVEN AS DYNAMIC ENERGY
SUPPORTING SQUALL LINE WANES. GOOD DRY AIR ALOFT...STRONG LOW-LEVEL
WINDS...LOW WET-BULB ZERO...AND MODERATE TO STRONG SHEAR POINT TO
SCATTERED STRONG TO SEVERE STORMS LATER TODAY.

MARINE...TOR WATCH INFO NOT ADDED TO MARINE FCST AS BOX DOESNT
COVER COASTAL WATERS IN OUR AREA. WILL BEEF UP WINDS IN MORNING
UPDATE OVER FL WATERS.

.JAX...
FL...SCA FERNANDINA BCH TO FLAGLER BCH OUT 60 NM.
GA...TORNADO WATCH #65 THRU 3 PM ALL ZONES.
     SCA ALTAMAHA SOUND TO FERNANDINA BCH OUT 60 NM.

CARROLL/BROYLES/WELSH/KEEGAN/BOONE
Hazardous weather outlook, Mar 20, 9:10 AM EST, 5 hours before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-202000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
910 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
...A TORNADO WATCH IN EFFECT UNTIL 3 PM FOR ALL OF SOUTHEAST
GEORGIA...
...TORNADOES...LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLOODING
POSSIBLE...

SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WIND GUSTS AND
TORNADOES ARE POSSIBLE IN THE WATCH AREA.  ELSEWHERE SCATTERED
STRONG AND ISOLATED SEVERE THUNDERSTORMS WILL DEVELOP TODAY AND
CONTINUE THROUGH THE NIGHT. STORMS WILL MOVE TOWARD THE NORTHEAST.
LOCALIZED FLOODING IS ALSO POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE POTENTIAL FOR SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS
EXISTS THROUGH FRIDAY ACROSS THE FORECAST AREA. LOCALIZED HEAVY
RAINFALL IS ALSO POSSIBLE.

AREA RIVERS WILL LIKELY CONTINUE NEAR OR ABOVE FLOOD STAGE THROUGH
THE PERIOD.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS REQUESTED FOR SOUTHEAST GEORGIA
COUNTIES. IN ADDITION...NORTHEAST FLORIDA SPOTTERS ARE REQUESTED TO
SELF-ACTIVATE IF WARNINGS ARE ISSUED LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

In the hours before

Special weather statement, Mar 20, 9:22 AM EST, 4 hours 48 minutes before
GAZ133>135-201500-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
922 AM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT APPLING...JEFF DAVIS...AND BACON
COUNTIES THROUGH 1000 AM...

AT 922 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS 10 MILES SOUTHWEST OF GRAHAM...MOVING
NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND GRAHAM...PINE GROVE AND BAXLEY THROUGH 1000 AM
EST. INTERESTS ON AND NEAR HIGHWAY 23 NORTH OF ALMA SHOULD ALSO BE
PREPARED FOR THE STRONG STORMS. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PLEASE
SEEK SHELTER IF LIGHTNING IS IN YOUR AREA.

BROYLES
Special weather statement, Mar 20, 9:26 AM EST, 4 hours 44 minutes before
GAZ132-149-201515-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
926 AM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT ATKINSON COUNTY THROUGH 1015
AM...

AT 926 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS 4 MILES NORTH OF WILLACOOCHEE...MOVING
NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS NORTH OF WILLACOOCHEE THROUGH 1015 AM EST. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. IF LIGHTNING IS IN YOUR AREA...PLEASE SEEK SHELTER.

BROYLES
Special weather statement, Mar 20, 9:56 AM EST, 4 hours 14 minutes before
GAZ134-135-201600-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
956 AM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT APPLING AND BACON COUNTIES
THROUGH 11 AM...

AT 956 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS 6 MILES NORTHWEST OF ALMA...MOVING
NORTHEAST AT 20 MPH. THIS LINE OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND ALMA...NEW LACY...BAXLEY AND SURRENCY THROUGH
1100 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PLEASE SEEK SHELTER IF
LIGHTNING IS IN YOUR AREA.

BROYLES
Special weather statement, Mar 20, 10:19 AM EST, 3 hours 51 minutes before
GAZ150-201600-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1019 AM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT WARE COUNTY THROUGH 11 AM...

AT 1019 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED 7 MILES NORTHEAST OF
BICKLEY...OR ABOUT 7 MILES SOUTH OF ALMA...MOVING NORTHEAST AT 25
MPH. THIS LINE OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
BEACH AND DIXIE UNION THROUGH 1100 AM EST. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
PLEASE SEEK SHELTER IF LIGHTNING IS IN YOUR AREA.

BROYLES
Special weather statement, Mar 20, 12:55 PM EST, 1 hour 15 minutes before
GAZ133>135-201845-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1255 PM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT BACON...JEFF DAVIS...AND APPLING
THROUGH 145 PM...

AT 1255 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  A
STRONG THUNDERSTORMS NEAR ROCKINGHAM...MOVING NORTH AT 35 MPH.
ANOTHER...STRONGER STORM WILL MOVE OUT OF COFFEE COUNTY INTO BACON
AND JEFF DAVIS COUNTY. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND SURRENCY...PINE GROVE AND BAXLEY THROUGH 145 PM EST.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

CARROLL
Special weather statement, Mar 20, 1:04 PM EST, 1 hour 6 minutes before
GAZ136-201830-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
104 PM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT WESTERN WAYNE COUNTY THROUGH
130 PM...

AT 104 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF ODUM...MOVING
NORTHEAST AT 35 MPH. ANOTHER STORM WILL MOVE OUT OF APPLING COUNTY
AS WELL. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

CARROLL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
March 20, 2:10 PM EST
Where
Wayne County, Odum
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.667, -82.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341626.